Baby dies after mum's painkiller patch causes accidental drug overdose

lead image

A 15-month-old baby died in her mother's bed after her mum's painkiller patch accidentally got stuck to her and gave her a drug overdose.

Parents are often told that they should keep their medicines well away from their kids. This is because some kids can get too curious and mistake potentially dangerous medicine for candies. But in this tragic tale, it was a seemingly harmless painkiller patch that caused a 15-month-old baby’s death.

Painkiller Patch: How Dangerous Are They?

painkiller patch

Baby Amelia Cooper and her father, Ben

15-month-old Amelia Cooper died as a result of being exposed to a painkiller patch that her mother was using. The patch contained Fentanyl, a painkiller that’s been known to be 100 times stronger than morphine. It is never prescribed to children because of how strong it is. 

It is unknown how the patch became attached to her skin, as she was wearing pyjamas when she died. The patch adhered to her skin long enough to transfer a lethal dose of fentanyl, which caused her death.

Her mother reportedly found her lifeless in bed, and she was taken immediately to a hospital where she was declared dead on arrival. 

Prior to her death, Amelia was a healthy 15-month-old baby.

In an interview, her father shares, “She lit up our lives with her cheeky smile, and her funny little ways — she was adored by us all.

“The outcome today has given us a line we can now draw under and enable us to move forward, but we will never forget her.

“She will always be in our hearts, she deserved to live a long and happy life but was so drastically taken from us due to what we believe to be the careless actions and neglect of the owner of said medication.”

Keeping Your Kids Safe

Medicines can be helpful, and can cure diseases and save lives. However, some medicines can also be lethal to babies.

Children are also particularly vulnerable to medicine overdose, as some kids can mistake medicine for candies or sweets. That’s why it’s important for parents to always keep any medicine well away from their kids.

Here are some important tips:

  • Keep medicines in a place where it’s impossible for your kids to reach.
  • Make sure to not leave any medicine lying around. 
  • Properly dispose of painkiller patches, as these have been known to cause the death of children who accidentally touch or eat these patches.
  • Teach your child to not drink or eat medicine by themselves. Medicine can be dangerous, and it’s important that your child knows to avoid medicine, even if they taste like candies.

Source: Scottish Daily Record

Photo screencapped from: Facebook

READ: Deaths from fentanyl overdose have doubled in just one year